Texas, 2010

Ice Storm and Winter Weather in Texas, January 28 to 29, 2010

January 28 to 29, 2010 · NWS OUN · 8 events in 8 counties and zones

A major winter storm impacted much of northern Texas from the morning of January 28th and continued through the day. The most significant impacts came with an extended period of freezing rain for Wilbarger, Hardeman, and Foard counties, which resulted in significant icing on trees and power lines.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A major winter storm impacted much of northern Texas from the morning of January 28th and continued through the day. The most significant impacts came with an extended period of freezing rain for Wilbarger, Hardeman, and Foard counties, which resulted in significant icing on trees and power lines. The day before the winter storm was unusually warm, as the high temperature at Wichita Falls was 67 degrees, which was 14 degrees above normal. However, that same day, a strong cold front was sweeping south down the Plains. On the morning of January 28th, the cold front pushed through western North Texas. Surface temperatures had fallen below freezing just north of the Red River and by mid morning, it had moved south of Wilbarger, Foard, and Hardeman counties. Temperatures farther east remained just above freezing, which included the Wichita Falls area. The cold front stalled to the south leaving a shallow cold air mass in place across much of the area to the north of the front. As an upper level low became better organized in the southwestern United States, it helped draw warm, moist air north from the Gulf of Mexico over the cold air at the surface. This contributed to the development of widespread precipitation during the early morning hours over northern Texas. The precipitation increased in intensity during the afternoon, and intense freezing rain moved through part of the area. Drier air swept in behind the precipitation and started clearing it out of north Texas by mid afternoon. Although only light freezing drizzle or sleet was reported for the rest of the evening, it only aggravated the already dire situation that occurred earlier in the day. Later that night, another area of precipitation had developed over parts of central Texas and moved north toward the Red River. The precipitation type was more snow with some embedded sleet, and accumulating snows occurred during the morning and afternoon of the 29th. Up to two inches of snow fell over mainly Wichita, Clay, and Archer counties.

By the time the storm system moved east of the area, thousands of trees were heavily damaged over the western portions of north Texas. Hundreds of power poles were down, and thousands were without power. Monetary damage estimates were not available due to the extensive nature of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 28, 12:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 28, 12:10 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CST THU JAN 28 2010

.AVIATION...TAFS CONTINUE TO FOLLOW THE TIMING OF THE NAM AND ITS
THERMAL PROFILE FOR DETERMINING PRECIPITATION TYPE. A FEW SHOWERS
HAD BEGUN TO SHOW UP NEAR THE INITIAL FRONTAL ZONE OVER SOUTHERN
OKLAHOMA. AS A STRONGER FRONT CATCHES UP LATER TONIGHT...
FRONTOGENESIS WILL WORK WITH WEAKLY UNSTABLE AIR TO PRODUCE
CONVECTIVE SHOWERS AND POSSIBLY THUNDER FROM NORTH TEXAS UP TO
NEAR CENTRAL OKLAHOMA. A DEEPENING LOW LEVEL CYCLONE WILL INCREASE
THE WINDS SIGNIFICANTLY...AS HAD ALREADY BEGUN TO OCCUR AT 06Z.
MORE SUBSTANTIAL REDUCTION OF VISIBILITY FROM ICE AND SNOW WILL
OCCUR LATER IN THE DAY AND EARLY EVENING. ALTHOUGH NOT YET
REFLECTED IN THE TAFS...SOME BLOWING SNOW IS LIKELY AT WESTERN
OKLAHOMA SITES ONCE ACCUMULATION BECOMES SUFFICIENT.

&&

.PREV DISCUSSION... /ISSUED 959 PM CST WED JAN 27 2010/

UPDATE...
AS WE CONTINUE TO EVALUATE THE 00Z NAM RUN... IT APPEARS MORE LIKELY THAT
THE PRECIPITATION PHASE FOR CENTRAL AND SOUTHWEST OKLAHOMA WILL BE
MOSTLY ICE WITH THE SNOW OCCURRING MAINLY NEAR THE LAST PART OF THE
EVENT. WE WILL INCREASE THE RANGE OF POSSIBLE ICE ACCUMULATIONS TO
NEAR 3/4 OF AN INCH... WITH LOCALLY HEAVIER AMOUNTS POSSIBLE UNDER
SOME OF THE STRONGER CONVECTIVE ELEMENTS. HOWEVER... THERE
CONTINUES TO BE UNCERTAINTY REGARDING HOW QUICKLY TEMPS DROP BELOW
FREEZING TOMORROW AND THE LENGTH OF THE FREEZING RAIN VERSUS SLEET
PHASES. MOST ROADWAYS WILL LIKELY BE SLOWER TO ICE UP... EXCEPT
FOR BRIDGES/OVERPASSES... HOWEVER THERE CONTINUES TO BE A GREATER
CONCERN FOR POWER LINES AND TREE LIMBS.

PREV DISCUSSION... /ISSUED 824 PM CST WED JAN 27 2010/

UPDATE...
UPDATED THE FORECAST TO DELAY THE ONSET OF PRECIPITATION UNTIL
LATE TONIGHT WHILE ALSO REDUCING POPS ACROSS THE NORTHERN HALF OF
THE AREA. CURRENTLY RADAR INDICATES NO PRECIP OVER THE AREA AS A
SHORT WAVE RIDGE IS MOVING INTO THE SOUTHERN PLAINS. LOW LEVEL
MOISTURE IS ALSO LIKELY STILL TOO SHALLOW FOR DRIZZLE AT THIS
TIME. LATEST NAM CONFINES RAIN DEVELOPMENT TO SOUTHERN OK AND
WESTERN NORTH TEXAS THROUGH THE NIGHT. ALSO MADE SOME MINOR
ADJUSTMENTS TO PRECIPITATION TYPES TO SLOW THE ONSET OF FREEZING
PCPN ACROSS CENTRAL OK TONIGHT. THE MESONET INDICATES THAT THE
LEAD WIND SHIFT WAS MOVING THROUGH CENTRAL AND SOUTHWEST OK THIS
EVENING. TEMPERATURES DROP OFF STEADILY... BUT NOT DRAMATICALLY...
BEHIND THE FRONT... WITH NO FREEZING WEATHER CURRENTLY IN THE
STATE.

PREV DISCUSSION... /ISSUED 622 PM CST WED JAN 27 2010/

AVIATION...WE TRENDED TOWARD A SOMEWHAT LATER ONSET OF LOW
CEILINGS AND LIGHT PRECIPITATION THAT WILL OCCUR TONIGHT.
GENERALLY FOLLOWED THE TIMING OF THE NAM HUMIDITY AND
PRECIPITATION FIELDS. THE MOST SIGNIFICANT CHANGE IS AT KPNC AND
KGAG...WHERE AN INITIAL INTRUSION OF DRY ARCTIC AIR WILL PROVIDE
SEVERAL HOURS OF VFR CEILINGS. THE ANTICIPATED STORM SYSTEM LOOKS
TO UNDERGO ITS MOST SIGNIFICANT CYCLOGENESIS IN THE SOUTHERN TEXAS
PANHANDLE. THIS WILL KEEP MID LEVELS WARM ACROSS CENTRAL AND
SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS...RESULTING IN FZRA
AND PL ONCE THE ARCTIC AIR DRIVES SURFACE TEMPS BELOW FREEZING. WE
INTRODUCED SOME THUNDER FOR THURSDAY MORNING...GIVEN THE MAGNITUDE
OF THE DEVELOPING WARM NOSE ALOFT PER THE NAM SOUNDINGS. A
CHANGEOVER TOWARD MODERATE SNOW SHOULD OCCUR LATE IN THE PERIOD
OVER FAR WESTERN OKLAHOMA.

PREV DISCUSSION... /ISSUED 250 PM CST WED JAN 27 2010/

DISCUSSION...
MAIN ADJUSTMENTS TO FORECAST WERE TO DECREASE ICE POTENTIAL
ACROSS PARTS OF SOUTHERN OKLAHOMA AND NARROW THE POTENTIAL FOR
HEAVY SNOW TO WEST CENTRAL/NORTHWEST OKLAHOMA. THIS ALSO PLACES
AREAS ALONG AND NEAR I-44 IN HIGHER CHANCE FOR 1/4 TO 1/2 INCH
OF ICE ACCUMULATIONS.  WILL LEAVE CURRENT WARNINGS AND WATCHES THE
SAME. STILL SOME POTENTIAL FOR FREEZING RAIN/ICE WITHIN THE WATCH
AREA.

RATHER WARM CONDITIONS HAVE DEVELOP AHEAD OF FRONTAL BOUNDARY THIS
AFTERNOON. QUICK COMPARISON OF SURFACE TEMPERATURES AND MODEL OUTPUT
INDICATES TEMPERATURES ARE NOT COLD ENOUGH NORTH OF THE FRONT AND
TOO WARM NEAR/WITHIN FRONTAL ZONE. THEREFORE...FREEZING RAIN MAY
ADVANCE QUICKER TO THE SOUTH DURING THE DAY THURSDAY. TRANSITION
BETWEEN SNOW/SLEET AND SLEET/FREEZING RAIN STILL UNCERTAIN BUT
EXPECT FREEZING RAIN ZONE TO BE FAIRLY NARROW THAT ADVANCES SLOWLY SOUTH
DURING THE DAY. WARM CONDITIONS OVER THE PAST TWO WEEKS AND PRECIP RATES
WILL LIMIT THE AMOUNT OF ICE ACCUMULATIONS ON EXPOSED SURFACES.

ACCUMULATING PRECIP WILL SHIFT EAST BY LATE FRIDAY MORNING AS 7-5H
TROUGH MOVES EAST OF THE FA. COLD SURFACE HIGH AND CLEAR SKIES
WILL PRODUCE OVERNIGHT LOWS IN THE TEENS AND SINGLE DIGITS BY
EARLY SATURDAY MORNING.

(DAYS 4 TO 7) MODEL GUIDANCE FOR DAYS 4 THROUGH 7 HAS CHANGED
VERY LITTLE WITH THE LATEST RUN... AND SEEMS QUITE REASONABLE.
THERE WILL BE SOME COMPLICATIONS WITH TEMPERATURES EARLY IN THE
EXTENDED PERIOD... WHICH WILL PARTLY DEPEND ON EXACTLY WHAT
HAPPENS WITH THE WINTER STORM TOMORROW AND FRIDAY. FOR NOW... THE
GS MOS LOOKS LIKE IT IS ON THE RIGHT TRACK.

ANOTHER STORM SYSTEM WILL ARRIVE MONDAY... BRINGING A CHANCE OF RAIN
DURING THE DAY ON MONDAY.  ALTHOUGH THERE IS A SLIGHT POSSIBILITY OF
FREEZING RAIN IN THE NORTH WITH THIS NEXT STORM SYSTEM... THE MAIN
CHANCE FOR RAIN SHOULD OCCUR AFTER TEMPERATURES RISE ABOVE
FREEZING.  A BRIEF CHANGEOVER TO SNOW MAY OCCUR IN THE EVENING
BEFORE THE PRECIPITATION ENDS.

A THIRD WEATHER SYSTEM WILL BRING ANOTHER CHANCE FOR RAIN ON
WEDNESDAY.

GENERALLY ZONAL FLOW NEXT WEEK WILL BRING TEMPERATURES BACK CLOSER
TO SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  34  24  28  13 / 100  80  40  10
HOBART OK         33  21  26  14 / 100  80  20   0
WICHITA FALLS TX  43  29  32  22 / 100  80  20   0
GAGE OK           25  17  27   6 / 100  70  30   0
PONCA CITY OK     27  22  27   6 / 100  70  50  10
DURANT OK         47  31  34  25 / 100  80  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY
     FOR OKZ004>031-033>038.

     WINTER STORM WATCH FROM 6 AM CST THIS MORNING THROUGH LATE
     TONIGHT FOR OKZ032-039>048-050>052.

TX...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST FRIDAY
     FOR TXZ083>085.

     WINTER STORM WATCH FROM 6 AM CST THIS MORNING THROUGH LATE
     TONIGHT FOR TXZ086>090.

&&

32/22/22
Hazardous weather outlook, Jan 27, 10:50 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CST WED JAN 27 2010

OKZ004>048-050>052-TXZ083>090-281100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1050 PM CST WED JAN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN WESTERN NORTH TEXAS TOWARDS
MORNING. NO SEVERE STORMS ARE EXPECTED.

DISCUSSION...
MOISTURE WILL CONTINUE TO RETURN NORTHWARD THROUGH THE SOUTHERN
PLAINS OVERNIGHT AS SOUTHERLY WINDS INCREASE IN RESPONSE TO
STRENGTHENING UPPER LEVEL STORM SYSTEM OVER NORTHERN MEXICO. SHOWERS
AND A FEW THUNDERSTORMS MAY DEVELOP OVER PARTS OF WESTERN NORTH
TEXAS TOWARDS MORNING AS THE STORM SYSTEM APPROACHES FROM THE
SOUTHWEST. HOWEVER... INSTABILITY WILL BE LIMITED AND NO SEVERE
STORMS ARE EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS ON THURSDAY AS THE STRONG STORM SYSTEM MOVES
OVER THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
THE THURSDAY STORM IS EXPECTED TO CREATE HAZARDOUS WINTER WEATHER.
UP TO 10 INCHES OF SNOW IS EXPECTED IN WEST CENTRAL AND NORTHERN
OKLAHOMA FROM THURSDAY THROUGH FRIDAY MORNING. ICE ACCUMULATION OF
1/4 TO 3/4 INCH OF ICE WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHWEST
AND CENTRAL OKLAHOMA WITH AROUND 1/4 INCH POSSIBLE IN WESTERN NORTH
TEXAS. ADDITIONAL SLEET AND SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL
ALSO BE POSSIBLE. PLEASE REFER TO THE LATEST WINTER WEATHER WARNING
AND WATCH PRODUCTS FOR ADDITIONAL DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 ice storm. Local standard time, as filed.

Ice Storm, Foard

When
January 28, 4:00 AM CST to January 29, 12:00 AM CST
Where
Foard forecast zone
Reported by
Emergency Manager
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

At least a quarter of an inch of glaze accumulated on elevated surfaces, with some areas in the northern portion of the county receiving near a half of an inch.

Ice Storm, Hardeman

When
January 28, 4:00 AM CST to January 29, 12:00 AM CST
Where
Hardeman forecast zone
Reported by
Emergency Manager
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Up to 3/4 of glaze accumulated on most elevated surfaces, resulting in widespread tree and power line damage. Thousands were without power for an extended period of time.

Ice Storm, Wilbarger

When
January 28, 4:00 AM CST to January 29, 12:00 AM CST
Where
Wilbarger forecast zone
Reported by
Emergency Manager
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

A half to three quarters of an inch of glaze accumulated on most elevated surfaces, with some areas receiving near an inch of glaze accumulation. Widespread tree and power line/pole damage was reported across the county, resulting in thousands without power for a few days. Several roads had to be closed due to debris lying on top of them.

Winter Weather, Wichita

When
January 28, 4:00 AM CST to January 29, 6:00 PM CST
Where
Wichita forecast zone
Reported by
Emergency Manager
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

The temperatures remained above freezing for much of the day, but finally fell below 32 degrees by late afternoon. Minor glaze accumulations were reported, with some sporadic power outages and automobile accidents. Another area of precipitation, mainly in the form of snow, moved over Wichita county during the morning and afternoon of the 29th. Around an inch of snow accumulated in some spots.

Winter Weather, Archer

When
January 28, 4:00 AM CST to January 29, 6:00 PM CST
Where
Archer forecast zone
Reported by
Emergency Manager
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

The temperatures remained above freezing for much of the day, but finally fell below 32 degrees by late afternoon and early evening. Minor glaze accumulations were reported, resulting in a few automobile accidents. Another area of precipitation, this time in the form of snow, moved over Archer county during the morning and afternoon of the 29th, with around an inch of snow accumulating over some spots.

Winter Weather, Baylor

When
January 28, 4:00 AM CST to 6:00 AM CST
Where
Baylor forecast zone
Reported by
Emergency Manager
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

The temperatures remained above freezing for much of the day, but finally fell below 32 degrees by late afternoon and early evening. Minor glaze accumulations were reported, resulting in a few automobile accidents.

Winter Weather, Clay

When
January 28, 4:00 AM CST to January 29, 6:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

The temperatures remained above freezing for much of the day, but finally fell below 32 degrees by late afternoon and early evening. Minor glaze accumulations were reported, resulting in a few automobile accidents. Another area of precipitation, this time in the form of snow, moved over Clay county during the morning and afternoon of the 29th, with around an inch of snow accumulating over some spots.

Winter Weather, Knox

When
January 28, 4:00 AM CST to 6:00 AM CST
Where
Knox forecast zone
Reported by
Emergency Manager
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

The temperatures remained above freezing for much of the day, but finally fell below 32 degrees by late afternoon and early evening. Minor glaze accumulations were reported, resulting in a few automobile accidents.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211738, 211739, 211740, 213718, 213719, 213720, 213721, 213722.